Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 221, NWS Dodge City, KS

July 25, 1995Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1995, 7:16 PM CDT for Kiowa County, Kansas. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jul 25, 1995, 7:16 PM CDT (00:16 UTC)
Expired
Jul 25, 1995, 8:15 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260019 RRA
SVRDDC
KSC097-260115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT TUE JUL 25 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN KIOWA COUNTY
 
AT 714 PM CDT...DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM 12
MILES SOUTHWEST OF GREENSBURG MOVING TO THE SOUTHEAST AT 15 MPH. THIS
DANGEROUS STORM WILL CROSS OVER OPEN FARMLAND AND WILL BE NEAR HIGHWAY
183 SOUTH OF GREENBURG BY 745 PM CDT. THIS DANGEROUS STORM IS CAPABLE OF
PRODUCING HAIL IN EXCESS OF 2 INCHES...HIGH WINDS AND HEAVY RAIN.
 
TAKE SHELTER IMMEDIATELY IF THIS STORM APPROACHES YOU.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
BELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 25 1995

MAIN PROBLEM IS POPS TODAY/TONIGHT.

WASN/T IMPRESSED BY NGM THIS MORNING AT H5/8/SFC. ETA INITIALIZED
BETTER AT H5/8/SFC AS DID THE AVN INITIALIZE BETTER FOR SFC.

DDC/S 88D SHOWS SEVERAL BOUNDRIES WITH THE MOST INTENSE BOUNDARY
NORTH/SOUTH THRU DDC. THERE ARE TWO OTHER "LESSER" BOUNDARIES BUT THE
ONE THRU DDC APPEARS MOST LIKELY TO FIRE OFF FIRST. THE 5M(V,A) SHOWS A
10 PLUS VORT MAX OVER DDC/S CWA. THE 7M(V,A) SHOWS A GOOD VORT MAX AREA
OVER NEBRASKA WITH A LOBE EXTENDING INTO NORTH CENTRAL KANSAS. THE
COMBINATION OF A VORT MAX SHOWN ON THE SAT IMAGERY...ESPECIALLY THE
WATER VAPOUR LOOP...AND THE AFOREMENTIONED BOUNDRIES SUGGESTS THAT TRW
WILL FIRE UP TO THE NORTH OF DDC. OFFICE CONCESUS IS THAT TRW WILL THEN
PROPGATE EASTWARD. CONSIDERING DDC/S LI AND CAPE THEN AM PLUS THE
AFTERNOON DESTABALIZATION...STRONG TO SEVERE IS QUITE LIKELY TONIGHT
AND SEVERE CAN/T BE RULED OUT.

MODELS SUGGEST THAT TRW WILL MOVE EASTWARD ON WEDNESDAY...RESULTING IN
DRIER AND WARMER CONDITIONS OVER SOUTHWEST KANSAS.

FAN LOOKS GOOD FOR PROGING DDC/S TEMPS AND BLEND OF MOS AND WARMING
TREND LOOKS GOOD FOR OTHER FCST POINTS.

BELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:12 PM CDTSevere Thunderstorm WarningDDCComanche63 min
Jul 25, 7:21 PM CDTTornado WarningDDCFord44 min
Jul 25, 7:23 PM CDTTornado WarningDDCComanche52 min
Jul 25, 7:34 PM CDTSevere Thunderstorm WarningDDCClark26 min
Jul 25, 8:07 PM CDTSevere Thunderstorm WarningDDCComanche53 min
Jul 25, 8:45 PM CDTSevere Thunderstorm WarningDDCStafford60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.